Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 191, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 2, 2018, 5:18 PM CDT for Monroe County, Saint Clair County, Illinois; City of Saint Louis, Missouri. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2018, 5:18 PM CDT (22:18 UTC)
- Expired
- Aug 2, 2018, 5:43 PM CDT
- In force
- 25 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Monroe County, IL, Saint Clair County, IL, City of Saint Louis, MO
The radar
The St Louis radar (KLSX), 51 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:28 PM CDT | HAIL 0.88 | Cahokia, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
402
WUUS53 KLSX 022218
SVRLSX
ILC133-163-MOC510-022300-
/O.NEW.KLSX.SV.W.0191.180802T2218Z-180802T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
518 PM CDT THU AUG 2 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
North central Monroe County in southwestern Illinois...
Northwestern St. Clair County in southwestern Illinois...
Southeastern St. Louis City in east central Missouri...
* Until 600 PM CDT.
* At 517 PM CDT, a severe thunderstorm was located over Dupo, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. Louis, Belleville, East St. Louis, Cahokia, Swansea, Columbia,
Centreville, Dupo, Millstadt, Cahokia Parks Airport, Lemay,
Alorton, East Carondelet and Sauget.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3850 8992 3836 9020 3853 9026 3853 9027
3857 9028 3863 9017
TIME...MOT...LOC 2217Z 325DEG 15KT 3852 9018
HAIL...1.00IN
WIND...60MPH
$$
Tilly2 follow-up statements
900
WWUS53 KLSX 022232
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
532 PM CDT THU AUG 2 2018
MOC510-022241-
/O.CAN.KLSX.SV.W.0191.000000T0000Z-180802T2300Z/
St. Louis City MO-
532 PM CDT THU AUG 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. LOUIS CITY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3850 8992 3836 9020 3853 9026 3857 9023
3860 9018
TIME...MOT...LOC 2231Z 324DEG 13KT 3849 9015
$$
ILC133-163-022300-
/O.CON.KLSX.SV.W.0191.000000T0000Z-180802T2300Z/
Monroe IL-St. Clair IL-
532 PM CDT THU AUG 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTH CENTRAL MONROE AND NORTHWESTERN ST. CLAIR COUNTIES...
At 531 PM CDT, a severe thunderstorm was located near Millstadt,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Belleville, Cahokia, Swansea, Columbia, Centreville, Dupo, Millstadt,
Cahokia Parks Airport, East Carondelet and Sauget.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3850 8992 3836 9020 3853 9026 3857 9023
3860 9018
TIME...MOT...LOC 2231Z 324DEG 13KT 3849 9015
HAIL...1.00IN
WIND...60MPH
$$
Tilly465
WWUS53 KLSX 022243
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
543 PM CDT THU AUG 2 2018
ILC133-163-022253-
/O.CAN.KLSX.SV.W.0191.000000T0000Z-180802T2300Z/
Monroe IL-St. Clair IL-
543 PM CDT THU AUG 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MONROE AND
NORTHWESTERN ST. CLAIR COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3850 8992 3836 9020 3853 9026 3857 9023
3860 9018
TIME...MOT...LOC 2240Z 325DEG 15KT 3845 9011
$$
TillyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:29 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 2, 3:29 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 329 PM CDT Thu Aug 2 2018 .SHORT TERM... (Through Late Friday Afternoon) Issued at 138 PM CDT Thu Aug 2 2018 A weak cold front stretches across the northern half of the forecast area, generally running from about Springfield, IL westward to just north of Columbia, MO. Scattered showers and isolated thunderstorms have accompanied the front all morning into early afternoon. A few of the storms have briefly produced lightning and locally heavy rain before weakening. South of the front, temperatures have not had any trouble responding to the ample sunshine and relatively lower dewpoints. As a result, adjusted forecast temperatures another couple of degrees upward, mainly along and south of I-70, where lower 90s will be common this evening. There are indications that the front makes very slow (if any) southward progress before sunset. There is some question in the southward extent of rainfall. Retained slight chance mention of showers, as widely scattered activity is possible through sunset. All should dissipate around or just after 00z. The boundary never seems to make it through the area before slowly lifting back north through the day Friday. There is a shallow layer of mid-level moisture that lingers, but I suppose this is more likely to result in scattered diurnal cu, especially over Illinois counties Friday afternoon. Abundant sunshine will allow temperatures to return to the 90s for much of the area, especially over Missouri, where highs could get as warm as the mid-90s Maples .LONG TERM... (Friday Night through Next Thursday) Issued at 138 PM CDT Thu Aug 2 2018 High pressure begins to build westward from the Atlantic on Saturday with south/southwesterly flow taking over through the weekend, possibly through Monday. While there is plenty of dry air aloft, mid-level moisture varies through the weekend and begins to increase late Sunday into Monday. Not expecting any precipitation, but diurnal cu could provide a mix of sun/clouds in the afternoon hours, especially Sunday/Monday. Zonal flow to the north will be the focus for several pulses of shortwave energy to push west to east late this weekend into early next week. Guidance continues to point to a strong upper ridge developing over the west, as a long wave trough takes over in the east. This places us in northwest flow with a cold front dropping in from the north on Tuesday. Rain chances are introduces from the north late Monday night, overspreading the area through the day Tuesday. The position of the boundary will be key to pushing showers and thunderstorms south on Wednesday. Another shortwave drops down into Missouri along this boundary within northwest flow aloft. For now, it looks like there is enough southward progress to keep areas north of I-70 dry with chances for storms continuing over the Ozarks into southern Illinois through midweek. The ridge over the west and eastern trough remain in place through Friday. Temperatures are likely to be cooler with highs in the 80s. While the GFS brings a reinforcing cold front through late in the week, the ECM has the trough retreating with ridging building in from the west. Not a lot of confidence in the specific outcome given recent variability/inconsistency in long range guidance. What is more certain is a return to active weather with near/below normal temps. Maples && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1241 PM CDT Thu Aug 2 2018 Mainly VFR conditions are expected through the period. The only item to watch will be the cold front that is pushing north to south through the region today. Scattered showers and isolated thunderstorms are running along this front from KUIN westward through Kirksville MO. Few storms have occasionally produced lightning and locally heavy rain. Expect this trend to continue southward this afternoon. It will be hit-or-miss, but brief drops in visibility cannot be ruled out as a result of direct impact of a storm. The front and associated energy clears the area late this evening. Any convective activity will be gone after 8PM-9PM with the loss of diurnal heating. Light and variable winds with shift out of the southwest Friday. SPECIFICS FOR KSTL: Main focus will be on the cold front to the north. This looks to make it to KSTL around 21-22z this evening. Overall shower activity is scattered along the front, while convection remains isolated with occasional lightning production. Expect about a 3-4 hour window for storms this evening, before winding down after sunset. Outside of storms and behind the front, VFR conditions are expected. Winds go light and variable overnight with relatively light southwesterly surface winds Friday. Maples && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 2, 3:38 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 338 PM CDT Thu Aug 2 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-031200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 338 PM CDT Thu Aug 2 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight There is a slight chance for thunderstorms this evening. Storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms across portions of the area from late Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Maples
In the hours before
Special weather statement, Aug 2, 4:21 PM CDT, 57 minutes before
Special Weather Statement National Weather Service St Louis MO 421 PM CDT THU AUG 2 2018 ILZ098-MOZ061-063-022200- Calhoun IL-St. Louis MO-St. Charles MO- 421 PM CDT THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN... NORTHEASTERN ST. CHARLES AND NORTHEASTERN ST. LOUIS COUNTIES UNTIL 500 PM CDT... At 420 PM CDT, Doppler radar was tracking a strong thunderstorm over St. Charles, moving southeast at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield, University City, Ballwin, Kirkwood, Maryland Heights, Hazelwood, Ferguson, Manchester, Creve Coeur, Overland, Clayton, Jennings, St. Ann, Bridgeton, Bellefontaine Neighbors and Town and Country. This includes Interstate 70 in Missouri between exits 220 and 231. This also includes First Missouri State Capitol Historic Site. LAT...LON 3856 9048 3890 9073 3897 9045 3882 9011 TIME...MOT...LOC 2120Z 326DEG 12KT 3882 9052 Tilly
Local storm report, Aug 2, 4:40 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL GODFREY 38.97N 90.19W
08/02/2018 M0.88 INCH MADISON IL TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL.
&&Special weather statement, Aug 2, 4:41 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service St Louis MO
441 PM CDT THU AUG 2 2018
ILZ100-022200-
Madison IL-
441 PM CDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON COUNTY IN
SOUTHWESTERN ILLINOIS UNTIL 500 PM CDT...
At 440 PM CDT, trained weather spotters reported a strong
thunderstorm over Alton, moving southeast at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Alton, Godfrey, Wood River, Bethalto, East Alton and Rosewood
Heights.
LAT...LON 3885 9011 3889 9020 3891 9023 3893 9028
3900 9021 3892 8998
TIME...MOT...LOC 2140Z 307DEG 15KT 3891 9018
TillySpecial weather statement, Aug 2, 5:02 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service St Louis MO
502 PM CDT THU AUG 2 2018
ILZ101-102-MOZ063-064-022245-
St. Clair IL-Monroe IL-St. Louis MO-St. Louis City MO-
502 PM CDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MONROE...
NORTHWESTERN ST. CLAIR AND SOUTH CENTRAL ST. LOUIS COUNTIES AND
SOUTHERN ST. LOUIS CITY UNTIL 545 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cahokia, moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
St. Louis, Belleville, East St. Louis, Webster Groves, Fairview
Heights, Cahokia, Swansea, Columbia, Shrewsbury, Centreville,
Washington Park, Dupo, Millstadt, Madison, Lakeshire, Affton, Lemay,
Cahokia Parks Airport, Mehlville and Oakville.
This also includes Scott Joplin Historic Site.
LAT...LON 3837 9021 3857 9036 3866 9018 3866 9015
3852 8993
TIME...MOT...LOC 2202Z 321DEG 15KT 3857 9021
TillyLocal storm report, Aug 2, 5:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 4 S SAINT LOUIS 38.58N 90.25W
08/02/2018 E0.88 INCH ST. LOUIS CITY MO TRAINED SPOTTER
PEA TO NICKEL SIZE HAIL.
&&The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 4:41 PM CDT | Special Weather Statement | LSX | Madison | 19 min |
| Aug 2, 4:21 PM CDT | Special Weather Statement | LSX | Saint Louis | 39 min |
| Aug 2, 5:02 PM CDT | Special Weather Statement | LSX | City of Saint Louis | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.